Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1926  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Articlesmenu-bullet Search Instructions Online Submission Subscribe Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  [PDF Not available] *
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  References

 Article Access Statistics
    Viewed5537    
    Printed105    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


   
Year : 1984  |  Volume : 30  |  Issue : 1  |  Page : 55-6

Drug synergism in obstetrics (a case report).







How to cite this article:
Singhal M M, Singhal C K, Gupta M M, Garg O P. Drug synergism in obstetrics (a case report). J Postgrad Med 1984;30:55


How to cite this URL:
Singhal M M, Singhal C K, Gupta M M, Garg O P. Drug synergism in obstetrics (a case report). J Postgrad Med [serial online] 1984 [cited 2020 Dec 4];30:55. Available from: https://www.jpgmonline.com/text.asp?1984/30/1/55/5483




  ::   Introduction Top

Drug interaction occurs whenever a diagnostic, therapeutic or any other action of a drug in or on the body is modified by another exogenous chemical (interactant). It may potentiate, diminish, eliminate or otherwise modify the expected actions and effects, or produce a new effect. Such effect may be beneficial and expected or detrimental and unexpected.
Here, a case is presented who developed acute pulmonary oedema and severe systemic hypertension due to synergism between methyl ergotamine maleate and methoxamine hydrochloride.

  ::   Case report Top

A 26 year old primigravida was to be operated upon for lower segmental caesarean section. Her pre-anaesthetic check-up revealed no abnormality clinically or on X-ray chest and on E.C.G. examination.
She was given extradural lumbar block for operation. At the time of delivery of the head, the patient was given 0.4 mg of methyl ergotamine intravenously and 20 units of oxytocin in drip infusion bottle. The patient had severe postpartum haemorrhage which led to severe hypotension with a blood pressure of 70 mm of Hg. Immediately, the patient was given incremental doses of methyl ergotamine for retraction of uterus. Fresh blood and fluid were transfused to restore the blood pressure but this failed to bring the blood pressure to a safe level; hence, methoxamine hydrochloride in a dose of 10 mg was injected intravenously as a vasopressor drug. Within 2-3 minutes her blood pressure mounted to 180/106 mm of Hg.
After 5 minutes of injection of methoxamine, the patient became cyanosed; the respiration was shallow and rapid with a respiratory rate of 35/minute, and coarse crypts were audible all over the chest. The respiration was spontaneous but the patient was unable to cope with the excess of frothy secretions. She was diagnosed as a case of pulmonary oedema and vas treated accordingly by endotracheal intubation and intermittent positive pressure ventilation by 100% oxygen, anti-trendelenburg position, injection morphine 10 mg intravenously, injection aminophylline 240 mg. injection frusemide 50 mg, and rapid digitalisation with digoxine 1.2 mg intravenously.
After 6 hours of this treatment, the respiratory rate reduced to 20 per minute and there were fine crypts at the bases of lungs. After 16 hours the patient was extubated, was responding to command and no crypts were audible over the chest.

  ::   Discussion Top

Extradural analgesia was given in this case as it has been found that infants delivered after extradural analgesia are less acidotic and better oxygenated than those born after general anaesthesia for lower segmental caesarean section.[3]
Pulmonary capillary system is a low pressure system and is exceeded by colloid osmotic pressure of plasma which tends to retain fluid within circulation. If for any reason, the pulmonary capillary pressure rises above the osmotic pressure, the fluid passes across the alveolar capillary membrane and hence the physiological balance is disturbed resulting in pulmonary oedema.
The possible causes of pulmonary oedema during extradural block are (i) pre-existing cardiopulmonary disease, (ii) over-transfusion, (iii) amniotic fluid embolism, (iv) immune reaction to blood transfusion, (v) shock syndrome and (vi) synergistic action of drugs. All the causes of pulmonary oedema during extradural block except drug synergism were excluded one by one by the negative findings. The cause left was drug synergism between the vasopressor, methoxamine and the uterine stimulant, methyl ergotamine. Numerous cases of parturients who developed severe, persistent hypertension following the combined use of oxytocic and vasopressor drugs have been reported.[2] There is evidence that methyl ergotamine can stimulate the alpha adrenergic receptors in ordinary vessels and, beta adrenergic receptors. in the vessels of muscles and if given to a patient under the influence of another alpha stimulater,[5] e.g., a pressure drug, can produce widespread vasoconstriction with hypertension leading to acute pulmonary oedema;l while synthetic oxytocin on the other hand results in a transient dilatation of vessels containing both alpha and beta receptors, thus producing hypotension. Hence, it is concluded that in patients on vasopressor drug, oxytocin is preferable as a myometrial stimulant than methyl ergotamine,[4] because of the synergistic effect of methyl ergotamine maleate and vasopressor drug-methoxamine hydrochloride which leads to complications like persistant systemic hypertension and pulmonary oedema. This may be the cause of pulmonary oedema in the present case.

  ::   References Top

1.Atkinson, R. S. and Rushman, G. B.: "A Synopsis of Anaethesia". 8th Edition. John Wright and Sons Limited, Bristol, 1977. p. 702.  Back to cited text no. 1    
2.Casady, G. N.; Moore, D. C. and Bridenbaugh, D.: Postpartum hypertension after the use of vasoconstrictor and oxytocic drugs. J. Amer. Med. Assoc., 172: 1011-1015, 1960.  Back to cited text no. 2    
3.Fox, G. S. and Houle G. L.: Acid base studies in elective caesarean sections during epidural and general anaesthesia. Canad. Anaes. Soc. J., 18: 60-71, 1971.  Back to cited text no. 3    
4.Johnstone, M.: The cardiovascular effects of oxytocic drugs. Brit. J. Anaesth., 44: 826-834, 1972.  Back to cited text no. 4    
5.Wassef, M. R., Lal, H. and Pleuvry, B. J.: The cardiovascular effects of ergometrine in the experimental animal in vivo and in vitro. Brit. J. Anaesth., 46: 473-478: 1974.  Back to cited text no. 5    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow